S02: RECURRENT MASSETER SPASM IN AN ADOLESCENT AFTER PROPOFOL ADMINISTRATION
Onassis C Naim, MD1; Rosalie F Tassone, MD1; B T Houseman, PHD, MD1; C S Naim, MD2; 1Memorial Healthcare System; 2Universidad de Oriente, Venezuela
Introduction: Masseter spasm following induction of general anesthesia is an uncommon but serious complication associated with difficult endotracheal intubation. Schwartz et al. found that MMR is common in children (over 1 in 800) and surprisingly common in a subgroup of children with induction of anesthesia by halothane (nearly 1 in 100).1 Masseter spasm following administration of other agents, however, appears rare. Here we report a case of masseter spasm following induction of anesthesia with propofol and fentanyl. Administration of succinylcholine failed to resolve the masseter spasm, and retromolar intubation was performed.
Case Description: A 17-year-old male presented for a short-duration tendon lengthening procedure under general anesthesia in prone position. Past medical history was significant for prior surgical procedures of his left leg, and he and his mother denied any prior complications with anesthesia. Physical exam revealed a Mallampati class II airway and 5-fingerbreadth mouth opening. Following premedication with midazolam and fentanyl, general anesthesia was induced with lidocaine and propofol. The patient became apneic, and an attempt to open the mouth was unsuccessful. Head was repositioned, and a second attempt was also unsuccessful. Mask ventilation was initiated with sevoflurane and succinylcholine was administered. Full body fasciculations started, and a third attempt to open the mouth was made without success. Mask ventilation was resumed, and fiberoptic retromolar intubation was performed. The remaining anesthetic course was uneventful. In recovery he was able to open his mouth to 5-fingerbreadths and exhibited a Mallampati class II airway. Detailed review of previous anesthetic records suggested prior masseter spasm with propofol induction prior to LMA placement; the case proceeded under mask ventilation because of its short duration.
Discussion: MMR generally occurs following administration of succinylcholine (with or without halothane),1,2 but isolated reports have also described following administration of nondepolarizing neuromuscular blocking agents 3 and propofol.4,5 Propofol is known to cause fasciculations, opisthotonos, and seizure-like activity,7 but propofol-induced MMR in absence of inhaled anesthetics or paralytic agents is a rare finding. Here, propofol was presumed to be the causative agent because MMR due to fentanyl is dose-dependent and rarely limited to single muscle group.
Our report suggests potential differences between propofol-induced MMR and MMR resulting from agents known to trigger malignant hyperthermia. This report also highlights the importance of gathering a thorough anesthetic history. Propofol-induced MMR should be more closely studied given its dichotomous mechanism action functioning as a trigger and a treatment of movement disorders which suggests a more complex, central-mediated effect.
Schwartz L., et al. Anesthesiology 1984; 61: 772-775.
Rosenberg H, Fletcher JE. Anesth Analg 1986; 65: 161-164
Alison Albrecht, Denise Wedel, et al. Mayo Clin Proc. 1997; 72:329-332
Bleeg RC, Rasmussen BS, Lambert PH. Ugeskr Laeger. 2014;176(30)
Gupta B., Gupta L. Indian Anaesth Forum 2018; 19:93-4
Gu¨ldem Turan, F., et al. Haydarpasa Numune Hospital Medical Journal 2014; 54 (2)
Collier C, Kelly K.Anaesth Intens Care 1991; 19: 575.